Utah, 2003

Lightning Strike in Utah, August 14, 2003

August 14, 2003 · NWS SLC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 14, 9:00 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 9:00 AM MST, 4 hours 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT THU AUG 14 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BE OVER SOUTHERN AND
EASTERN UTAH TODAY. THE MOISTURE WILL SPREAD ACROSS THE REMAINDER OF
THE AREA BY LATE FRIDAY AND REMAIN THROUGH THE WEEKEND.

.DISCUSSION...EASTERLIES ARE SPREADING INTO THE FORECAST AREA THIS
MORNING AHEAD OF THE LARGE CLOSED LOW CHUGGING SLOWLY WESTWARD
ACROSS NORTHERN MEXICO. CONVERGENCE AT THE LEADING EDGE OF THE
EASTERLY FLOW HAS BEEN PRODUCING A BAND OF CLOUDS AND ISOLATED
CONVECTION. EXPECT A FAIRLY ACTIVE DAY AREA WIDE TODAY BETWEEN THE
CONVERGENCE ZONE AS IT TRACKS WESTWARD AND THE MOIST UNSTABLE
AIRMASS BEHIND IT. THE BEST MOISTURE AND INSTABILITY IS FORECAST
TO BE OVER THE SOUTHEAST TODAY. THIS AREA HAS CLEARED OUT AND SHOULD
FILL IN THIS AFTERNOON AS DAYTIME HEATING CHARGES UP THE
CONVECTION. POTENTIAL DOES EXIST FOR LOCALLY HEAVY RAINS BUT CELLS
WILL BE MOVING SO WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW.

DRIER AIR OVER CENTRAL COLORADO THIS MORNING LIFTS INTO NORTHERN UT
FRIDAY AS FLOW VEERS AROUND TO SOUTHEAST OVER THE SOUTH AND DEEP
EASTERLIES DEVELOP OVER THE NORTH AROUND THE HIGH THAT BY THIS TIME
HAS SHIFTED INTO MT. THERE IS SOME SUPPORT FOR AN EAST WIND EVENT
ALONG THE WASATCH FRONT TONIGHT AND FRIDAY MORNING THEN THE
SOUTHEASTERLIES SPREAD UP INTO NRN UT LATE FRI AND SHUT OFF THE
SUPPORT.

ALTHO FRIDAY MAY BE LESS ACTIVE OVER THE FAR NORTH...THE REMAINDER
OF THE AREA SHOULD SEE QUITE A BIT OF CONVECTION AND THE POTENTIAL
OF ADDITIONAL HEAVY RAIN. CONVECTION WILL PROBABLY SPREAD INTO THE
NORTH FRI EVE AND SAT SHOULD BE ANOTHER ACTIVE DAY AREA WIDE.

CURRENT PACKAGE SEEMS TO COVER THE SITUATION FOR NOW AND NO UPDATES
PLANNED.

SLC 234  CDC 345  WILENSKY

.SLC...NONE.
Hazardous weather outlook, Aug 14, 6:00 AM MST, 7 hours 30 minutes before
IDZ024-025-UTZ001>021-WYZ021-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

DEEP MOISTURE AND LIGHT WINDS WILL ALLOW SLOW MOVING THUNDERSTORMS
TO PRODUCE LOCAL HEAVY RAIN OVER MUCH OF SOUTHERN AND CENTRAL UTAH
TODAY.  THE GREATEST RISK APPEARS TO BE EAST OF HIGHWAY 89 AND SOUTH
OF PRICE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA AT LEAST
THROUGH THE WEEKEND. THUNDERSTORMS DEVELOPING IN THIS AIRMASS WILL
BE ABLE TO PRODUCE HEAVY RAIN AND MAY BE MOVING SLOWLY ENOUGH AT
TIMES TO PRODUCE FLASH FLOODING...ESPECIALLY IN DRAINAGES THAT ARE
PREDOMINANTLY ROCKY AND IN AREAS WHERE FIRES HAVE REMOVED MOST OF
THE VEGETATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

In the hours before

Special weather statement, Aug 14, 9:40 AM MST, 3 hours 50 minutes before
UTZ004-008>021-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 AM MDT THU AUG 14 2003

...LOCAL HEAVY RAINS POSSIBLE OVER SOUTHERN UTAH...

A VERY MOIST AND UNSTABLE AIR MASS OVER MUCH OF SOUTHERN AND CENTRAL
UTAH TODAY WILL REMAIN OVER THE AREA THROUGH AT LEAST SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON AND
EVENING...WITH SOME OF THESE PRODUCING HEAVY RAIN.

THE MOVEMENT OF THE THUNDERSTORMS TODAY WILL BE TOWARDS THE WEST. THE
SPEED AT WHICH THE STORMS MOVE MAY BE SLOW ENOUGH TO PRODUCE FLASH
FLOODING IN SOME AREAS.  THE AREA OF GREATEST RISK WOULD BE OVER AND
EAST OF THE MOUNTAINS SOUTH OF ABOUT PRICE AND EAST OF HIGHWAY 89.
THIS INCLUDES CAPITOL REEF NATIONAL PARK...THE GRAND STAIRCASE
ESCALANTE NATIONAL MONUMENT...THE SAN RAFAEL SWELL AND THE GLEN
CANYON NATIONAL RECREATION AREA INCLUDING LAKE POWELL.

EVERYONE IN THESE AREAS IS URGED TO MAINTAIN A HEIGHTENED AWARENESS
OF THE WEATHER TODAY AND MONITOR THEIR FAVORITE SOURCE OF WEATHER
INFORMATION FOR POSSIBLE FLASH FLOOD WATCHES OR WARNINGS.  THOSE
HIKING OR CAMPING IN THE AREA SHOULD AVOID HIGH RISK AREAS...
ESPECIALLY NARROW SLOT CANYONS WHERE NO ESCAPE ROUTES ARE
AVAILABLE.

The radar

The Salt Lake City radar (KMTX), 133 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Summit

When
August 14, 1:30 PM MST
Where
Summit County, Central Portion
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
40.868, -110.956 (the zone’s center; the record gives no point)

A 20-year-old woman was killed and her grandparents injured when they were struck by lightning while hiking to the Deadhorse lake area in the high Uintas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Summit2003-08-1420FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380002.